Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 14, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 16, 2025, 9:53 AM CDT for 27 counties in Kansas. It took effect at Apr 17, 2025, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2025, 9:53 AM CDT (14:53 UTC)
- In effect from
- Apr 17, 2025, 11:00 AM CDT
- Expired
- Apr 17, 2025, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 603 m²/s²
- 0-3 km storm-relative helicity
- 556 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679 WWUS83 KDDC 161453 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 953 AM CDT Wed Apr 16 2025 KSZ030-031-043>046-061>066-074>081-084>090-171200- /O.UPG.KDDC.FW.A.0008.250417T1600Z-250418T0200Z/ /O.NEW.KDDC.FW.W.0014.250417T1600Z-250418T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 953 AM CDT Wed Apr 16 2025 /853 AM MDT Wed Apr 16 2025/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * TIMING...From 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Do not burn. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
380 WWUS83 KDDC 170734 AAA RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS...UPDATED Issued by National Weather Service Goodland KS 234 AM CDT Thu Apr 17 2025 ...Dangerous Fire Weather Conditions Today... KSZ030-031-043>046-061>066-074>081-084>090-180200- /O.CON.KDDC.FW.W.0014.250417T1600Z-250418T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 234 AM CDT Thu Apr 17 2025 /134 AM MDT Thu Apr 17 2025/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * TIMING...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 PM MDT/ this evening. * WINDS...Southwest at 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 5 to 10 percent. * IMPACTS...Dangerous and erratic fire behavior. Any fires that develop are likely to grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning and activities that may create sparks. Repeating, outdoor burning is not advised today. Avoid driving on dry grass or brush, if possible. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
385 WWUS83 KDDC 171908 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS Issued by National Weather Service Goodland KS 208 PM CDT Thu Apr 17 2025 ...Dangerous Fire Weather Conditions Today... KSZ030-031-043>046-061>066-074>081-084>090-180200- /O.CON.KDDC.FW.W.0014.000000T0000Z-250418T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 208 PM CDT Thu Apr 17 2025 /108 PM MDT Thu Apr 17 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * TIMING...Until 9 PM CDT /8 PM MDT/ this evening. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning and activities that may create sparks. Repeating, outdoor burning is not advised today. Avoid driving on dry grass or brush, if possible. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 5:01 AM CDT, 4 hours 52 minutes earlier. Its key messages:
- Conditional severe weather threat this afternoon and evening
- Critical fire danger and red flag criteria likely (>80%) for much of southwest Kansas Thursday afternoon
- Weekend storm system still on track to provide accumulating rain to southern Kansas but confidence is still low about amounts
Area forecast discussion, Apr 16, 5:01 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 501 AM CDT Wed Apr 16 2025 .KEY MESSAGES... - Conditional severe weather threat this afternoon and evening - Critical fire danger and red flag criteria likely (>80%) for much of southwest Kansas Thursday afternoon - Weekend storm system still on track to provide accumulating rain to southern Kansas but confidence is still low about amounts && .DISCUSSION... Issued at 215 AM CDT Wed Apr 16 2025 07z upper air analysis and surface observations show a dampened ridge moving through the central plains with a 700 mb shortwave along the Kansas-Colorado border and a strengthening low level jet leading to 50 kt winds in the 850 mb layer. At the surface the strong winds continue as a lee side trough and a 1005 mb surface low in the Nebraska panhandle are leading to a tight pressure gradient and southwest winds are at 10-20 mph. Today the main focus will the setup for some potential isolated thunderstorms in the late afternoon and evening hours and the severe weather threat. The short term CAMs are highlighting a few things including a weak warm frontal boundary and a dryline as the result of a surface low in southeast Colorado and increasing moisture advection late in the day for south central Kansas. Mixed layer CAPE values by late afternoon are also higher than previous runs as we should see values of 1000 j/KG by 00Z mainly for areas south and east of Dodge City. We will also have a strengthening low level jet after 00Z which turns what is generally a straight hodograph in the afternoon into a more sheared sickle shape and this would increase the ability of updrafts to produce larger hail. The wind threat with the storms will be mostly on the fact that the thunderstorms will be high based (LCLs around 700 mb) and a pretty wide dew point depression leading to higher DCAPE values. However we will also have a pretty stout cap (CIN values forecast around -100 J/kg) that the frontal boundaries and lower level winds will have to overcome in order to get to the LFCs around 700 mb. All that is to say confidence in storms is pretty low (~20%) and will be isolated in nature for areas along and east of highway 283 tonight. However any storm that does develop could potentially produce hail up to 2 inches and wind gusts to 60 mph. Thursday is high confidence (>80%) of red flag criteria and critical fire weather across southwest Kansas. HREF probabilities of less than 15% relative humidity and wind gusts over 25 mph are basically 100% across southwest Kansas between noon and 8 pm and between 2 and 7 pm in north central Kansas. The surface low on Wednesday is forecast to move into southeast Nebraska and another 700 mb shortwave is forecast to strengthen a lee side trough and develop a surface low in northeast Colorado . This will lead to a west to southwest wind all day and with the good downsloping effect we should see 850 mb temperatures heat up to 25-28 (C). This will in turn heat up surface temperatures into the 90s across the region and mid to upper 90s for areas south and east of Dodge City. As the surface low pushes east due to a large longwave trough moving into the central Rockies a strong cold front will move across western Kansas Friday morning and we should see temperatures a good 20-30 degrees colder on Friday. The weekend setup is still showing some signs of accumulating rain this weekend but confidence is starting lessen about the amounts due to a slight pattern change. LREFs show a longwave trough in the 4 corners region briefly closing into a low on Saturday and then turning into a negative tilt trough on Sunday in the central plains. Given the trend that the system will be more of a trough we probably won't see a multi day heavy rain event in southwest Kansas but rather a few rain showers on Saturday with some pre trough waves moving through and then the majority of the rain on Sunday. GEFS is the quickest solution as the trough is more neutral and progressive and probabilities of >0.10 inch of rain over 6 hour periods on Sunday is only around 10-20%. ENS and GEPS solutions are still slower with the more negative tilt however they have also sped up the speed that the trough is moving and put the greatest probabilities of > 0.10 inch of rain over 6 hour periods mainly along and east of highway 283 with much lesser amounts as you move west. Given this trend the highest probabilities of receiving 0.25-0.50 inches of total QPF from the event are mainly along and east of highway 183 (40-50%). && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 500 AM CDT Wed Apr 16 2025 VFR flight categories for all terminals during the time period. Winds will be breezy through the evening at 15-25 kts with gusts up to 30 kts at times. A few isolated thunderstorms are possible between 22Z-03Z however the confidence in thunderstorms affecting the terminals is low hence the VCTS wording is kept out for now. && .FIRE WEATHER... Issued at 215 AM CDT Wed Apr 16 2025 Elevated fire weather threat this afternoon mainly for areas along and west of highway 83 as lowest relative humidity values fall to around 15% and southwest winds will be at 15-25 mph. High confidence of fed flag criteria and critical fire weather conditions for much of southwest Kansas on Thursday afternoon as lowest relative humidity values fall to around 5-10% and southwest winds increase to 20-30 mph and wind gusts could be as high as 50 mph. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for KSZ030-031-043>046-061>066-074>081-084>090. && DISCUSSION...Tatro AVIATION...Tatro FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 16, 3:05 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Wed Apr 16 2025 KSZ030-031-043>046-061>066-074>081-084>090-170815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Wed Apr 16 2025 /205 AM MDT Wed Apr 16 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A few isolated thunderstorms could develop late this afternoon and this evening that will have the potential to produce hail up to 2 inches and wind gusts up to 60 mph. Confidence in storms is low (~20%) but any storms that do develop will have an environment to produce severe weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated fire weather threat this afternoon mainly for areas along and west of highway 83 as lowest relative humidity values fall to around 15% and southwest winds will be at 15-25 mph. High confidence of fed flag criteria and critical fire weather conditions for much of southwest Kansas on Thursday afternoon as lowest relative humidity values fall to around 5-10% and southwest winds increase to 20-30 mph and wind gusts could be as high as 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 5:52 PM CDT | Special Weather Statement | DDC | Pratt | 23 min |
Nearby
Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.